Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Revisiting two theorems of Curto and Fialkow on moment matrices


Author: Monique Laurent
Journal: Proc. Amer. Math. Soc. 133 (2005), 2965-2976
MSC (2000): Primary 44A30, 13J30, 14P10, 90C22
Published electronically: May 9, 2005
MathSciNet review: 2159775
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We revisit two results of Curto and Fialkow on moment matrices. The first result asserts that every sequence $y\in \mathbb{R}^{\mathbb{Z}^n_+}$whose moment matrix $M(y)$ is positive semidefinite and has finite rank $r$ is the sequence of moments of an $r$-atomic nonnegative measure $\mu$on $\mathbb{R}^n$. We give an alternative proof for this result, using algebraic tools (the Nullstellensatz) in place of the functional analytic tools used in the original proof of Curto and Fialkow. An easy observation is the existence of interpolation polynomials at the atoms of the measure $\mu$having degree at most $t$ if the principal submatrix $M_t(y)$of $M(y)$ (indexed by all monomials of degree $\le t$) has full rank $r$. This observation enables us to shortcut the proof of the following result. Consider a basic closed semialgebraic set $F=\{x\in \mathbb{R}^n\mid h_1(x)\ge 0, \ldots,h_m(x)\ge 0\}$, where $h_j\in \mathbb{R}[x_1,\ldots,x_n]$ and $d:=\operatorname{max}_{j=1}^m \lceil \operatorname{deg}(h_j)/2\rceil$. If $M_t(y)$ is positive semidefinite and has a flat extension $M_{t+d}(y)$ such that all localizing matrices $M_{t}(h_j\ast y)$ are positive semidefinite, then $y$ has an atomic representing measure supported by $F$. We also review an application of this result to the problem of minimizing a polynomial over the set $F$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 44A30, 13J30, 14P10, 90C22

Retrieve articles in all journals with MSC (2000): 44A30, 13J30, 14P10, 90C22


Additional Information

Monique Laurent
Affiliation: Centrum voor Wiskunde en Informatica, Kruislaan 413, 1098 SJ Amsterdam, The Netherlands
Email: M.Laurent@cwi.nl

DOI: http://dx.doi.org/10.1090/S0002-9939-05-08133-5
PII: S 0002-9939(05)08133-5
Keywords: Moment matrix, positive semidefinite matrix, polynomial ideal, variety, polynomial optimization
Received by editor(s): January 16, 2004
Published electronically: May 9, 2005
Additional Notes: This work was supported by the Netherlands Organisation for Scientific Research grant NWO 639.032.203
Communicated by: Lance W. Small
Article copyright: © Copyright 2005 American Mathematical Society